Repetitiveness of my job. I was only prescribed two 50 mg per day which did absolutely nothing so I gradually increased to 3 & then 4 & then 5 or six AT A TIME... Only that amount eased my pain. Needless to say, my monthly prescriptions only lasted about 10 days but I never had adverse symptoms from not having them... Just had to rely on ibuprofen & suffer til I could get my prescription refilled. My Dr told me Tramadol was only used to treat mild pain & were considered mild pain relievers. I had been on that regimen for a couple years & then I guess I hit a plateau & 6 were not working anymore so I took 6 initially in the morning & then a few more in the afternoon before eating... They also reduced my appetite which I liked them for as well... Then I had a grand mal seizure! I was never told that was a side effect. I was rushed to the hospital, they did a cat scan & found nothing, told me it was from low potassium levels and extreme stress. so I was referred to a neurologist. I never went to a neurologist because we don't have insurance. So I just went under the assumption that it was due to heavy stress from our business and tax season and marital problems & the like and so continued with my same routine and then a month later I had another grand mal seizure, was rushed by ambulance again to the hospital and they put me on Keppra which is an anti-seizure medication because they thought I had developed adult onset epilepsy (2 or more seizures is considered epilepsy i was told), told me my potassium was low again and again referred me to a neurologist. I cannot get an appointment for a month. So my question is does anyone think that it really is adult onset epilepsy or that it does have something to do with the tramadol? I do not want to be on epilepsy medication if I don't have epilepsy. Extremely high stress levels right before both episodes & extremely low potassium have been considered the culprit. But I don't know if it is a combination of things or if anyone else has had anything similar happen? Thank you in advance for any insight :-)
I was prescribed Tramadol for arthritis- like pain in my hands & joints because of the repetitivene?
Added 23 Jul 2012:
Also if I continue to take tramadol and Keppra will the Keppra keep me from having any more seizures?
23 Jul 2012
It is common knowledge among the medical community that an overdose of Tramadol WILL cause seizures. The daily ceiling is 450mgs HOWEVER, those who are susceptible to migraine's and other conditions have a lower threshold.
Yes, the stress factors you mentioned may also lower the threshold, but as it was with my wife, all the inquires stopped cold once she admitted to taking Tramadol. Hope this helps.
23 Jul 2012
As Balbanese has told you, tramadol can cause seizures, especially when you take so many at once. You need to cut back and spread your dosage out over the day or you're going to wind up killing yourself. The first seizure should have been a clue, the second is a direct warning that you can't tolerate the amount that you're taking. You need to come clean with your dr and tell him what's going on. Regardless of the earlier school of thought that tramadol has no addictive properties, it has been found that it had a fairly high rate of dependency. If you've been taking it for a couple of years, your body has become dependant and also developed a tolerance to it. Which is why you're having to use so much to control the pain. An honest discussion with your dr is in order. Your medication can be changed, or added to, to help with your pain. Stopping abruptly every month when you run out, waiting weeks to get it refilled, then slamming your body with mega doses again is very probably causing the seizures. To continue doing this to yourself is tantamount to committing suicide. Please have this discussion with your dr before you end up causing yourself irreparable damage.
23 Jul 2012
I would say it is most likely the high dose of Tramadol. You are taking a huge dose and if you read the list of side effects (or even look up Tramadol here on drug.com in the A-Z Index, it will tell you seizures are a side effect. I agree with the others. You need to come clean with your Dr and let him know about your abuse of Tramadol (taking this large of amount over the recommended prescribed dose constitutes abuse) You are not the first to do this, nor will you be the last. Tramadol can be a difficult drug for some to withdraw from, especially when your body has been used to large doses so you will definitely need your Drs support to reduce the drug and get off of it. With these seizures occuring, you need to get on track to stop NOW! There are other medications and treatments to help with your pain.
I'm surprised that no one tied the seizures in with your Tramadol use (unless you didnt mention you were taking Tramadol at all when they asked for your list of medications you take). Some people with low seizure threshholds have been known to have seizures even at recommended doses.Anyway, you do need to stop the Tramadol-this is not the drug for you! All the best and start taking better care of yourself! Dzoo
23 Jul 2012
The likelihood of developing adult onset epilepsy in setting of tramadol abuse is highly unlikely. The seizures are most likely due to the tramadol. My 30 y/o daughter began having seizures 3 yrs ago when she began abusing tramadol, although she had taken over 25 in a day, everyones seizure threshold is different and they can be caused by too many at one time or in a day. Max dose is 400mg/day for a reason. My daughter and i are both nurses she knows better, they put her on 2 different seizure meds, but she still had seizures because wouldnt stop tramadol. Finally decided, gee maybe i wouldnt have stsrted having seizures if not for tramadol, so weaning off, you r lucky you dont have withdrawal issues ad it is nasty. I just eanted you to know tramadol most certainly the reason for seizures.
23 Jul 2012
I suspect that if the tramadol had been prescribed appropriately it might have helped. It won't work if you only take it once a day, after you get the pain. I've taken it for 10 yrs and I have realized that you have to take it 4 times a day, to prevent the pain. Its not good as an as necessary medication. I'm not even going to tell you about what you did with it being dumb. I think you know that and the others have told you about the side effects of doing it your way.
24 Jul 2012
Hi, you have been given some great advice here. I just wanted to add a few lines... I stepped on to that slippery slope with Tramadol as well. I also liked the symptom of appetite suppressant, as well as the way they made me feel generally, and got carried away with them. I was taking ridiculously high doses, but i was spreading them throughout the day, so i think that kept me from experiencing the gm seizures like you. I was at my psychologists office just yesterday (she is based at a specialist drug and alcohol centre) and she told me how many people she is seeing now with Tramadol addiction/dependency. I'm telling you this because i don't want you to beat yourself up about it. It is great that you have asked for advice, and as everyone else has told you, the seizures are most likely due to the Tramadol and not the onset of epilepsy. I'm sure you realise how serious the problem has become. I got off them 2 or 3 years ago, so it can be done. It's not easy, but it could save your life.
24 Jul 2012
I have read all the responses here & agree with them, but want to add that you can't just stop taking them! THAT is what is causing the seizures! The tramadol itself will not cause the seizures, it's the way you were taking them all at once & then not giving your brain more later on! It's the suddenly stopping them that is causing the seizures. Please read the link I am providing below. I am not advocating you taking them, I want you to stop, but do it with a doctors help. You have to taper off not just quit them suddenly. You could be in more trouble doing that. If the doctor that gave you this script doesn't believe you, print out this html I am giving you as it is for professionals (they rarely read them apparently)& show it to him. It may change his thinking where he can be of help to you.(and others) You wouldn't believe the people on this site who have been in your shoes. I wish you the best, & hope you stay seizure free...
- Tramadol Information for Consumers
- Tramadol Information for Healthcare Professionals (includes dosage details)
- Side Effects of Tramadol (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
I have severe arthritis in my shoulder. The tramadol is worse than taking nothing since it can upset my stomach. I have to wait 3 weeks for an appt. ...
5 answers • 10 Dec 2011
... twice a day and bupropion sr. i am researching the methotrexate, and am leery of starting such a powerful drug. also wondering about interactions ...
2 answers • 7 Jul 2012
Rheumatoid Arthritis - Can anyone with RA that has gone into remission and then had a flare up tell?
... me if in that flare up it affected all of the previously affected joints or only some of the previously affected joints. I am trying to determine ...
1 answer • 1 Aug 2013
I have been diagnosed with RA and perifrial neuropathy. Could my joints been due to just the neurop?
Is it possible that I'm dealing with just neuropathy and been misdiagnosed with rheumatoid arthritis. What's the most helpful med used for ...
3 answers • 26 Feb 2014